Is overdose possible?
Yes, it’s possible to overdose on any type of antidepressant, especially if it’s taken with other drugs or medications.
Antidepressants are prescription medications used to treat the symptoms of depression, chronic pain, and other mood disorders. They’re said to work by increasing the levels of certain chemicals — serotonin and dopamine — in the brain.
There are several types of antidepressants available, including:
- tricyclic antidepressants (TCAs), such as amitriptyline and imipramine (Tofranil)
- monoamine oxidase inhibitors (MAOIs), like isocarboxazid (Marplan) and phenelzine (Nardil)
- selective serotonin reuptake inhibitors (SSRIs), including fluoxetine (Prozac), sertraline (Zoloft), and escitalopram (Lexapro)
- serotonin-norepinephrine reuptake inhibitors (SNRIs), such as duloxetine (Cymbalta) and venlafaxine (Effexor XR)
- atypical antidepressants, including bupropion (Wellbutrin) and vortioxetine (Trintellix)
TCA overdoses have been shown to have
The lethal dosage of an antidepressant depends on many factors, including:
- the type of antidepressant
- how your body metabolizes the medication
- your weight
- your age
- if you have any preexisting conditions, like a heart, kidney, or liver condition
- if you took the antidepressant with alcohol or other drugs (including other antidepressants)
The typical daily dose of the TCA amitriptyline is between 40 and 100 milligrams (mg). The typical dose of imipramine is between 75 and 150 mg per day. According to one 2007 review of U.S. poison center data, life-threatening symptoms are typically seen with doses greater than 1,000 mg. In one clinical trial, the lowest fatal dose of imipramine was just 200 mg.
The researchers recommended emergency treatment for anyone who’s taken a dose of desipramine, nortriptyline, or trimipramine greater than 2.5 mg per kilogram (kg) of weight. For a person who weighs 70 kg (about 154 pounds), this translates to about 175 mg. For all other TCAs, emergency treatment is recommended for doses greater than 5 mg/kg. For a person who weighs 70 kg, this translates to about 350 mg.
The typical dosage of the SSRI fluoxetine (Prozac) is between 20 and 80 mg per day. A dose as low as 520 mg of fluoxetine has been associated with a lethal outcome, but there’s record of someone taking 8 grams of fluoxetine and recovering.
The risk of toxicity and death is much higher when a high dose of an SSRI is taken with alcohol or other drugs.
Serotonin-norepinephrine reuptake inhibitors (SNRIs) are considered less toxic than TCAs, but more toxic than SSRIs.
A typical dose of the SNRI venlafaxine is between 75 and 225 mg per day, taken in two or three divided doses. Lethal outcomes have been seen at doses as low as 2,000 mg (2 g).
Still, the majority of SNRI overdoses aren’t fatal, even at higher doses. Most cases of fatal overdoses involve more than one drug.
Monoamine oxidase inhibitors (MAOIs) are an older class of antidepressants and aren’t used as widely anymore. Most cases of MAOI toxicity happen when large doses are taken along with alcohol or other drugs.
Severe symptoms of an overdose can occur if you take more than
- If you think someone is at immediate risk of self-harm or hurting another person:
- • Call 911 or your local emergency number.
- • Stay with the person until help arrives.
- • Remove any guns, knives, medications, or other things that may cause harm.
- • Listen, but don’t judge, argue, threaten, or yell.
- If you or someone you know is considering suicide, get help from a crisis or suicide prevention hotline. Try the National Suicide Prevention Lifeline at 800-273-8255.
Overdosing on antidepressants can cause mild to severe symptoms. In some cases, death is possible.
Your individual symptoms will depend on:
- how much of the medication you took
- how sensitive you are to the medication
- whether you took the medication in conjunction with other drugs
In mild cases, you may experience:
- dilated pupils
- dry mouth
- blurred vision
- high blood pressure
- nausea and vomiting
In severe cases, you may experience:
- abnormally fast heart rate (tachycardia)
- low blood pressure (hypotension)
- cardiac arrest
- respiratory depression
People who overdose on antidepressants may also experience serotonin syndrome. Serotonin syndrome is a serious negative drug reaction that occurs when too much serotonin builds up in your body.
Serotonin syndrome can cause:
- stomach cramps
- irregular heart beat (arrhythmia)
- changes in blood pressure
Common antidepressant side effects
As with most medications, antidepressants can cause mild side effects even at a low dose. The most common side effects include:
- loss of appetite
- trouble sleeping
- dry mouth
- weight gain
- low sex drive
The side effects may be uncomfortable at first, but they generally improve with time. If you experience these side effects while taking your prescribed dose, it doesn’t mean you’ve overdosed.
But you should still tell your doctor about any side effects you’re experiencing. Depending on your symptom severity, your doctor may want to reduce your dosage or switch you to a different medication.
If you suspect an overdose has occurred, seek emergency medical care right away. You shouldn’t wait until your symptoms get more severe. Certain types of antidepressants, especially MAOIs, may not cause severe symptoms for up to 24 hours after overdosing.
In the United States, you can contact the National Capital Poison Center at 1-800-222-1222 and await further instructions.
If symptoms become severe, call your local emergency services. Try to stay calm and keep your body cool while you wait for emergency personnel to arrive.
In the case of an overdose, emergency personnel will transport you to the hospital or emergency room.
You may be given activated charcoal while en route. This can help absorb the medication and alleviate some of your symptoms.
If you’re displaying symptoms of serotonin syndrome, they may also administer medication to block serotonin. Intravenous (IV) fluids may also be necessary to replenish essential nutrients and prevent dehydration.
Once your symptoms have subsided, you may be required to stay in the hospital for observation.
Once the excess medication is out of your system, you’ll most likely make a full recovery.
Antidepressants should only be taken under medical supervision. You should never take more than your prescribed dose, and you shouldn’t adjust this dose without your doctor’s approval.
Using antidepressants without a prescription or mixing them with other drugs can be extremely dangerous. You can never be sure of how it may interact with your individual body chemistry or any other medications or drugs you’re taking.
If you do choose to use antidepressants recreationally or mix them with other recreational substances, keep your doctor informed. They can help you understand your individual risk of interaction and overdose, as well as watch for any changes to your overall health.